Alert archive / Florida / Special Weather Statements in 2016

Special Weather Statement, NWS Miami, FL

September 20, 2016Broward County, Florida

NWS Miami, FL issued this special weather statement at Sep 20, 2016, 1:13 PM EDT for Broward County, Florida. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 20, 2016, 1:13 PM EDT (17:13 UTC)
Expired
Sep 20, 2016, 2:00 PM EDT
In force
47 min
Issued by
NWS Miami, FL

County Broward County, FL

The radar

The Miami radar (KAMX), 48 km from the middle of the area, began a volume at 17:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 5.2 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2016-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1898 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2016-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1898 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
909 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

739 
WWUS82 KMFL 201713
SPSMFL

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
113 PM EDT TUE SEP 20 2016
 
FLZ072-074-172-173-201800-
COASTAL MIAMI DADE COUNTY FL-COASTAL BROWARD COUNTY FL-
METRO BROWARD COUNTY FL-METROPOLITAN MIAMI DADE FL-
113 PM EDT TUE SEP 20 2016

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT TO EXCESSIVE
LIGHTNING...UP TO NICKEL SIZED HAIL AND 45 TO 55 MPH WINDS FOR
SOUTHEASTERN BROWARD COUNTY UNTIL 200 PM EDT...

* AT 113 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
  OVER OJUS...OR OVER HALLANDALE. THIS STORM WAS NEARLY STATIONARY.

* FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...
  UP TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION
  OF THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
  KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION.
  THESE WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW
  AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING
  UNTIL THE STORM PASSES.

* LOCATIONS IMPACTED INCLUDE...
  PEMBROKE PINES...HOLLYWOOD...MIRAMAR...MIAMI GARDENS...
  HALLANDALE...NORTH MIAMI...NORTH MIAMI BEACH...AVENTURA...DANIA
  BEACH...SUNNY ISLES BEACH...WEST PARK...SUN LIFE STADIUM...OJUS...
  GOLDEN GLADES...PEMBROKE PARK...GOLDEN BEACH...IVES ESTATES AND
  HOLLYWOOD DOWNTOWN.

LAT...LON 2604 8022 2604 8011 2591 8010 2592 8024
TIME...MOT...LOC 1713Z 319DEG 1KT 2598 8016 

$$

SI

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this special weather statement went out at Sep 20, 8:17 AM EDT, 4 hours 56 minutes earlier.

Area forecast discussion, Sep 20, 8:17 AM EDT, 4 hours 56 minutes before
Area Forecast Discussion
National Weather Service Miami FL
817 AM EDT Tue Sep 20 2016

.AVIATION...
The weather over South Florida will continue to be influenced by a
weak low sitting well to the north northeast. As it meanders
around, the wind will continue to be on the light side, although
it will have a more north to northwest component to it today. This
should keep APF with a dry forecast, and bring another round of
showers and storms to the Atlantic coast this afternoon. There is
still high uncertainty as to exact timing and location, so have
kept the VCTS for most of the afternoon hours. Convection should
begin to quiet down as the sun sets, with dry conditions forecast
overnight, into tomorrow morning.

&&

.UPDATE...
made some changes to the PoP forecast for today, mainly to
increase temporal resolution for the convective activity. A blend
of synoptic and hi-res models is indicating somewhat lower chances
of convection than previously forecast, but still likely in the
interior, just west of Miami. However, there is still uncertainty
in this, and the metro areas may see convection more widespread
than the models are producing this morning. One of the biggest
players will be the Atlantic sea breeze, and if it is able to
develop better today than yesterday. However, with a somewhat
stronger northerly component today, the southern half of the CWA
would make sense to see the highest chances. Otherwise, only minor
tweaks to account for current conditions.

&&

.PREV DISCUSSION... /issued 404 AM EDT Tue Sep 20 2016/

DISCUSSION...
Short Term (Today-Thursday)...sfc high pressure remains in
control of the area, with a mid level ridge also remaining aloft
over the state and most of the region. Meanwhile, both GFS and
ECMWF depict a deepening mid level trough moving eastward across
the eastern seaboard and producing a cut-off low by Wednesday.
This mid level low seems to linger over the eastern seaboard and
is not anticipated to push further southward during the next
several days. However, the low may help in bringing slightly
cooler temps aloft over the Florida peninsula, which could enhance
the overall instability and thunderstorm activity.

Latest MFL sounding depicts plenty of deep moisture available across
the area with PWAT values over 2 inches, temps around -6 C. But
with a prevailing light easterly flow pattern in place, expect
most of the significant convective activity to develop along
seabreeze boundaries. For today, expect a generally quiet morning
weatherwise followed by a fairly active afternoon and early
evening. POPS have been adjusted to increase the likely coverage
across most of the interior portions of South Florida, and high-
end scattered elsewhere. A similar weather pattern should continue
through the short term, although thunderstorm activity will
decrease a little by Thursday as the aforementioned low gradually
weakens and allows for a warming trend in temps aloft. Best
chances for thunderstorms will be during the afternoon and early
evening hours.

Long term (Friday-Monday)...models remain in fair agreement for
the long range forecast, keeping a generally light easterly flow
across the area through early next week, and with daytime
heating/sea seabreeze boundaries providing the main driving
mechanism for afternoon/early evening convection. Best chances of
rain and thunderstorms will remain over interior and Gulf coast
areas. However, a few strong cells are possible over the Atlantic
metro areas during the early afternoon hours as sea breezes push
inland. Temperatures will remain near seasonal normals.

MARINE...winds over the coastal waters are expected to remain
mainly from the east southeast at 10 knots or less over the next
several days with seas 3 feet or less. Only exception will be around
any thunderstorm that forms, which will generate brief periods of
rough seas and gusty winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach  90  75  91  77 /  50  50  40  30
Fort Lauderdale  90  77  90  78 /  50  40  40  40
Miami            91  77  91  78 /  50  40  40  30
Naples           90  77  90  76 /  20  10  40  20

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

AVIATION...13
UPDATE...13
Hazardous weather outlook, Sep 20, 8:53 AM EDT, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
853 AM EDT TUE SEP 20 2016

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
210100-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH FL FROM 20 TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF FL FROM 20 TO 60 NM
EXCLUDING THE TERRITORIAL WATERS OF BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI-DADE-METRO MIAMI-DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI-
DADE-FAR SOUTH MIAMI-DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE FL OUT 20 NM-
WATERS FROM CHOKOLOSKEE TO BONITA BEACH FL FROM 20 TO 60 NM-
853 AM EDT TUE SEP 20 2016

...THUNDERSTORMS POSSIBLE FOR SOUTH FLORIDA THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: SCATTERED THUNDERSTORMS ARE FORECAST DURING THE
AFTERNOON AND EARLY EVENING HOURS, WITH THE BEST COVERAGE OVER THE
INTERIOR AND ATLANTIC COASTAL AREAS. THE PRIMARY THREAT WILL BE
LIGHTNING.

WIND: THUNDERSTORM WIND GUSTS OF UP TO 50 MPH ARE POSSIBLE THIS
AFTERNOON AND EVENING.

FLOODING: HEAVY RAIN COULD PRODUCE URBAN STREET FLOODING,
ESPECIALLY IN LOW LYING AND POORLY DRAINED AREAS.

WATERSPOUTS: THERE IS A SLIGHT CHANCE OF WATERSPOUTS ACROSS ALL
SOUTH FLORIDA WATERS TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON AND EVENING,
ESPECIALLY OVER INTERIOR AND WEST COAST METRO AREAS OF SOUTH
FLORIDA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, Sep 20, 1:13 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
113 PM EDT TUE SEP 20 2016

FLZ072-074-172-173-201800-
COASTAL MIAMI DADE COUNTY FL-COASTAL BROWARD COUNTY FL-
METRO BROWARD COUNTY FL-METROPOLITAN MIAMI DADE FL-
113 PM EDT TUE SEP 20 2016

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT TO EXCESSIVE
LIGHTNING...UP TO NICKEL SIZED HAIL AND 45 TO 55 MPH WINDS FOR
SOUTHEASTERN BROWARD COUNTY UNTIL 200 PM EDT...

* AT 113 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
  OVER OJUS...OR OVER HALLANDALE. THIS STORM WAS NEARLY STATIONARY.

* FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...
  UP TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION
  OF THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
  KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION.
  THESE WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW
  AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING
  UNTIL THE STORM PASSES.

* LOCATIONS IMPACTED INCLUDE...
  PEMBROKE PINES...HOLLYWOOD...MIRAMAR...MIAMI GARDENS...
  HALLANDALE...NORTH MIAMI...NORTH MIAMI BEACH...AVENTURA...DANIA
  BEACH...SUNNY ISLES BEACH...WEST PARK...SUN LIFE STADIUM...OJUS...
  GOLDEN GLADES...PEMBROKE PARK...GOLDEN BEACH...IVES ESTATES AND
  HOLLYWOOD DOWNTOWN.

LAT...LON 2604 8022 2604 8011 2591 8010 2592 8024
TIME...MOT...LOC 1713Z 319DEG 1KT 2598 8016

SI

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 1:20 PM EDTSpecial Weather StatementMFLMartin40 min
Sep 20, 1:40 PM EDTSpecial Weather StatementMFLPalm Beach50 min
Sep 20, 1:52 PM EDTSevere Thunderstorm WarningMFLMiami-Dade38 min
Sep 20, 2:00 PM EDTSpecial Weather StatementMFLPalm Beach60 min
Sep 20, 2:05 PM EDTSevere Thunderstorm WarningMFLMiami-Dade55 min
Sep 20, 2:10 PM EDTSevere Thunderstorm WarningMFLPalm Beach34 min
Sep 20, 2:38 PM EDTAreal Flood AdvisoryMFLMiami-Dade3 hr
Sep 20, 3:09 PM EDTSpecial Weather StatementMFLBroward36 min
Sep 20, 3:21 PM EDTSpecial Weather StatementMFLMonroe39 min

Nearby

Special Weather Statements in Florida, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.